Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 138, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 23, 2004, 7:58 PM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2004, 7:58 PM CDT (00:58 UTC)
- Expired
- Sep 23, 2004, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 18 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1464 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 240059
FFWMAF
TXC329-240400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CDT THU SEP 23 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MIDLAND COUNTY IN WEST TEXAS
* UNTIL 1100 PM CDT
* AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
TORRENTIAL RAINFALL FROM A THUNDERSTORM OVER THE SOUTHWEST PARTS
OF MIDLAND.
* THIS WARNING INCLUDES THE CITY OF MIDLAND.
FLASH FLOODING CITY STREETS AND UNDERPASSES...LOW WATER CROSSINGS...
AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS.
LAT...LON 3184 10190 3192 10190 3198 10218 3177 10227
3177 10206
$$1 follow-up statement
000
WGUS74 KMAF 240144
FFSMAF
TXC329-240400-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
843 PM CDT THU SEP 23 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM CDT FOR NORTHERN
MIDLAND COUNTY...
AT 840 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
WITH HIGH WATER COVERING PORTIONS OF THE INTERSTATE 20 FRONTAGE
ROAD AT EXIT 143...OR ABOUT 7 MILES EAST OF DOWNTOWN MIDLAND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE.
TURN AROUND... DONT DROWN.
LAT...LON 3184 10190 3192 10190 3198 10218 3177 10227
3177 10206
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:20 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Sep 23, 2:20 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT THU SEP 23 2004 .SHORT TERM... COLD FRONT INVOF PECOS RIVER WITH WEAKENING PUSH...POST FRONTAL WINDS ON TCC/JTN PROFILER NOT IMPRESSIVE. SFC RIDGING PROGGED ON ETA OVERNIGHT LOOKS TO BE OVERDONE EVENSO ELY WINDS WILL PREVAIL THRU THE NIGHT. THIS WILL PUSH MSTR W INTO SE NM FAVORING LOW CLOUDS TO DEVELOP BY SUNRISE MOST AREAS FRIDAY AM. ATMOSPHERE INVOF AND S OF FRONT IS UNSTABLE WITH LI/S OF MINUS 3 TO 5 AND 18Z KMAF SOUNDING SHOWS 1600 J/KG. MSAS INDICATING AXIS OF LOW LEVEL CONVERGENCE INVOF FRONT AS WELL. ISOLD SHRA/TSRA HAVE ALREADY DEVELOPED ACRS SRN PB/LOWER TRANS PECOS AND WITH SUFFICIENT INSOLATION CONVECTION WILL CONTINUE TO DEVELOP...SCT POPS WARRANTED. BULK SHEAR LOOKS INSUFFICIENT FOR ORGANIZED STORMS. PW/S NEAR 1 ACRS LOWER TRANS PECOS SUGGEST HEAVY RAIN POSSIBLE. LEVELS ALONG RIO GRANDE CONTINUE TO FALL BUT IT WON/T TAKE MUCH RAIN TO BRING LEVELS BACK UP. WEAK SHRTWV ENEGRY NOTED AT 5H WILL BE ENUF TO KEEP ISOLD/SLGHT CHC POPS FARTHER N ACRS CENTRAL PB. DWPNTS OF 55 TO 60 AND EXPECTED LOW CLOUDS BEFORE SUNRISE WILL KEEP TEMPS UP. .LONG TERM... RELATIVELY COOL WEATHER WILL PERSIST OVER THE FORECAST AREA THROUGH THE EXTENDED PERIOD. BEST INSTABILITY WILL REMAIN FOCUSED ACROSS THE WESTERN CWA THROUGH THE WEEKEND...WHERE THE HIGHEST POPS WILL BE KEPT. ANOTHER SHORTWAVE WILL TRANSLATE OVER THE AREA SUNDAY...WHICH WILL BRING A SLIGHT INCREASE IN RAIN CHANCES TO THE AREA. THE NEXT UPPER TROUGH/LOW WILL MOVE INTO THE SOUTHWESTERN U.S. BY MIDWEEK. KEPT A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WESTERN THIRD OF THE AREA THROUGH MIDWEEK...WHERE INSTABILITY WILL BE MAXIMIZED. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 60 80 58 79 / 20 10 10 10 CARLSBAD NM 58 81 58 77 / 10 20 30 30 DRYDEN TX 66 85 63 81 / 40 20 30 20 FORT STOCKTON TX 62 82 61 79 / 20 20 30 20 GUADALUPE PASS TX 55 77 56 72 / 10 20 30 30 HOBBS NM 59 80 57 76 / 10 10 10 20 MARFA TX 50 77 53 73 / 20 30 30 30 MIDLAND INTL AIRPORT TX 60 80 58 79 / 10 20 10 10 ODESSA TX 61 80 58 79 / 10 20 10 10 WINK TX 62 86 61 83 / 10 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 49/21
Hazardous weather outlook, Sep 23, 1:54 PM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 154 PM CDT THU SEP 23 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240300- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 154 PM CDT (1254 PM MDT) THU SEP 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THE CENTRAL PERMIAN BASIN INTO THE TRANS PECOS REGION THIS AFTERNOON AND EVENING. ADDITIONAL STORMS ARE EXPECTED IN AREAS BETWEEN MARATHON...FORT STOCKTON...SHEFFIELD...AND DRYDEN. LOCALLY HEAVY RAIN...DOWNBURST WINDS TO 60 MPH...AND SMALL HAIL ARE THE PRIMARY CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ALTHOUGH WIDESPREAD ACTIVATION OF SPOTTER GROUPS IS NOT EXPECTED THIS EVENING LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS... LOCAL STORM SPOTTER GROUPS SHOULD MONITOR THE WEATHER AND BE READY TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.
In the hours before
Special weather statement, Sep 23, 7:01 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 701 PM CDT THU SEP 23 2004 TXZ062-240045- MIDLAND TX- 703 PM CDT THU SEP 23 2004 ...SIGNIFICANT WEATHER ALERT FOR MIDLAND COUNTY... A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF VALLEY VIEW AT 701 PM CDT...MOVING WEST AT 5 MPH. THIS STORM IS RAPIDLY INTENSIFYING AND MAY PRODUCE LOCALIZED WIND GUSTS TO 55 MPH AND SMALL HAIL OVER CENTRAL MIDLAND COUNTY DURING THE NEXT HALF HOUR. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PLEASE MONITOR THE LATEST WEATHER INFORMATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:15 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 60 min |
| Sep 23, 8:05 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 55 min |
| Sep 23, 8:19 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 41 min |
| Sep 23, 9:06 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 39 min |
| Sep 24, 4:30 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 60 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.